Nebraska, 2007

Hail and Damaging Winds in Nebraska, September 6, 2007

September 6, 2007 · NWS GID · 11 events in 7 counties and zones

A swath of crop damage, overturned pivots and minor property damage was the result of severe thunderstorms, which rumbled across south central Nebraska. The thunderstorms moved east and southeast with the most significant damage in southern Gosper and northeast Furnas counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$890,000
Crop damage
$5.2 million
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A swath of crop damage, overturned pivots and minor property damage was the result of severe thunderstorms, which rumbled across south central Nebraska. The thunderstorms moved east and southeast with the most significant damage in southern Gosper and northeast Furnas counties. In the boot heel of Gosper County, crops were ravaged by golf ball size hail and 70 mph winds. At least two pivots were overturned. The storm responsible for the Gosper County damage took a southeast turn and hammered the Oxford area. Large trees fell throughout the town of Oxford and baseball size hail was reported west of town. Several pivots were overturned by the wind. This storm weakened just a bit, but still managed to produce 60 mph winds and nickel size hail in much of Franklin County. Earlier in the evening, a lonesome thunderstorm in the Holdrege area produced golf ball size southeast of town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 6, 1:19 PM CST, 5 hours 1 minute earlier.

Area forecast discussion, Sep 6, 1:19 PM CST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
219 PM CDT THU SEP 6 2007

.SHORT TERM...THROUGH 12Z SATURDAY. FOCUS OF THE FORECAST IS THE
PRECIPITATION CHANCES TONIGHT.

SURFACE BOUNDARY JUST TO THE NORTHWEST/WEST OF THE CWFA HAS HELD
STEADY THE PAST 8 HOURS. FRONT LOOKS TO BE WAITING FOR PUSH FROM
SOLID UPPER LEVEL WAVE ON WATER VAPOR...NOW SEEN SENDING ITS LEAD
IMPULSE INTO THE KLBF CWFA. LOW CLOUDS ALL DAY OVER LARGE PART OF
OUR CWFA HAS REALLY SQUELCHED INSTABILITY...ALTHOUGH SOUTHWEST
CWFA IS NOW CATCHING MORE SUN. HOWEVER...CAPPING IS PRETTY STRONG
AT THE MOMENT. EFFECTIVE SHEAR IS WEAK OVER THE CWFA AND PROGGED
TO INCREASE ONLY MARGINALLY THROUGH EARLY EVENING. LARGE SPIN JUST
TO THE EAST OF THE CWFA...MAY BE CAUSING A BACK LOG JUST A BIT AND
HOLDING UP THE UPPER TROUGH APPROACHING.

MOISTURE IS IN GOOD SHAPE TONIGHT...WITH SURFACE DEWPOINTS NEAR 70
AND PRECIPITABLE WATER VALUES 150 PERCENT OF NORMAL. THERE IS ALSO
THE RISK OF TAPPING A BIT OF TROPICAL MOISTURE ROLLING THROUGH NEW
MEXICO. STRONG SYNOPTIC SCALE LIFT WILL ALSO COME IN PLAY...AND
THAT IS WHAT WE ARE WAITING FOR. INITIAL CAPPING AND STABILITY
CONCERNS SEEM TO BE LIMITING SEVERE POTENTIAL...ESPECIALLY AS ONE
MOVES EAST. STARTING TO SEE MAY IMPULSE FIRE SOME TCU SOUTHWEST OF
IMPERIAL...AND EXPECTED AT LEAST SCATTERED CONVECTION TO DEVELOP.
MARGINAL STRONG TO SEVERE STORM APPEARS POSSIBLE...WITH DEEP LAYER
SHEAR NOT GREAT. LATER IN THE EVENING...AS THE FRONT ADVANCES
ACROSS THE CWFA...EXPECT THUNDERSTORM COVERAGE TO INCREASE AS LOW
LEVEL KICKS IN. THIS IS LIKELY TO BE MOSTLY NON SEVERE...BUT AGAIN
THERE IS AT LEAST A SMALL RISK OF ISOLATED STRONG WINDS OR HAIL.
EXPECT THIS SYSTEM TO FAIRLY PROGRESSIVE...SO THINGS SHOULD WRAP
UP SHORTLY AFTER MIDNIGHT.

ON FRIDAY...SOLID NORTH WIND IS EXPECTED WITH ONLY MODERATE COOL
ADVECTION. IN FACT...WITH CLOUDS TODAY...IT MAY WARMING TOMORROW
THAN TODAY IN A FEW SPOTS. HAVE INCREASED WINDS JUST A BIT IN THE
MORNING WITH GOOD MIXING LIKELY AND SOLID H85 WINDS. NOT UNCOMMON
TO CATCH A PERIOD OF BRIEFLY STRONGER WINDS THROUGH THE NOON HOUR
IN THIS TYPE OF FRONTAL PASSAGE. DO EXPECT PLENTY OF SUNSHINE.
CERTAINLY LESS LOW LEVEL MOISTURE...ALTHOUGH THIS FRONT DOESN/T
CLEAN IT ALL OUT...AND RETURN FLOW ALREADY SETS UP IN THE WESTERN
CWFA BY EVENING. WITH THE RETURN FLOW AHEAD OF SATURDAY SYSTEM...
DID INCREASE SKY COVER LATE FRIDAY NIGHT PER INCREASED MOISTURE
AND WEAK WARM ADVECTION ON MODELS.

.LONG TERM...12Z SATURDAY THROUGH THURSDAY...FORECAST CHALLENGE IS
PRECIP CHANCES SUNDAY INTO MONDAY.

PART OF THE DAY SATURDAY THE AREA REMAINS UNDER THE INFLUENCE OF
SURFACE HIGH PRESSURE AND AS IT CONTINUES TO SLIDE EAST OF THE CWA
ANOTHER WEAK FRONT WORKS ITS WAY THROUGH SATURDAY EVENING. AS THIS
FRONT MOVES SOUTH IT BECOMES WEAKER AS IT LOSES SUPPORT AND
EVENTUALLY STALLS OUT.  THIS FRONT BRINGS A BIT OF A COOL DOWN FOR
SUNDAY AND SLIGHT CHANCES FOR PRECIP.  THE BEST CHANCE FOR PRECIP
LOOKS TO START LATE SUNDAY NIGHT AND LAST THROUGH THE DAY ON
MONDAY.  MODELS THIS MORNING IN BETTER AGREEMENT WITH THIS
SYSTEM...SHOWING A STRONGER REINFORCING COLD FRONT WITH A STOUT UPPER
LEVEL TROUGH MOVING THROUGH THE PLAINS.  THERE ARE STILL SOME SLIGHT
DIFFERENCES BETWEEN MODELS WITH HOW QUICKLY THE FRONT PASSES
THROUGH...FORECAST IS A BLEND.  FRONT LOOKS TO CLEAR THE CWA BY LATE
MONDAY...LEAVING BEHIND NORTHERLY WINDS AND DRIER AND MUCH COOLER
TEMPERATURES. TRENDED HIGH AND LOW TEMPERATURES DOWN FOR THE EARLY
PART OF NEXT WEEK...ALONG THE LINES OF HPC BUT ABOVE OTHER GUIDANCE
LIKE THE GFS WHICH HAS HIGHS IN THE 60S ON MONDAY.  THE COOL OFF IS
SHORT LIVED...WITH RETURN FLOW FROM THE BACK SIDE OF THE SFC HIGH
AND A DEVELOPING TROUGH ACROSS THE WESTERN PORTION OF THE STATE
HELPING TO WARM THINGS BACK UP NEAR THE 80 DEGREE MARK BY
WEDNESDAY.  KEPT TUESDAY THROUGH THURSDAY DRY.

&&

.PREV DISCUSSION... /ISSUED 1156 AM CDT THU SEP 6 2007/

AVIATION...18Z TAF. LOW CLOUDS REFLECTING MVFR CONDITIONS LIKELY
TO HOLD FIRM THROUGH MID AFTERNOON. CEILINGS WILL IMPROVE SOME AS
WEAK WAVE MOVES OVER THE AREA AND SCOURS THINGS OUT A BIT. NO
PRECIPITATION IS EXPECTED THROUGH 00Z. ACTIVE SECOND 6 HOURS OF
THE FORECAST PERIOD IS LIKELY...AS A FRONT MOVES THROUGH THE GRAND
ISLAND AREA. SHOULD EXPECT AT LEAST PERIODS OF THUNDERSTORMS WITH
MVFR CEILINGS AND VISIBILITIES...ALONG WITH LOCALLY GUSTY WINDS.
SKIES SHOULD CLEAR QUICKLY OVERNIGHT...LEAVING THE VFR CONDITIONS
BY DAWN FRIDAY.

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

ADO/MLM
Hazardous weather outlook, Sep 6, 5:20 PM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
620 PM CDT THU SEP 6 2007

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
071200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
620 PM CDT THU SEP 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

TWO SEVERE THUNDERSTORM WATCHES ARE POSTED FOR ALL OF SOUTH CENTRAL
NEBRASKA AND NORTH CENTRAL KANSAS. ONCE WATCH LASTS UNTIL 11 PM
AND IS FOR AREAS ALONG AND WEST OF HIGHWAY 281...AND THE OTHER
WATCH LASTS UNTIL 2 AM FOR AREAS TO THE EAST OF HIGHWAY 281.

ISOLATED TO SCATTERED THUNDERSTORMS IN WESTERN NEBRASKA...WILL
ORGANIZE AND MOVE EAST THIS EVENING. A FEW THUNDERSTORMS MAY BE
SEVERE...WITH QUARTER SIZE HAIL POSSIBLE...AND WIND GUSTS TO 60
MPH. A FEW LOCATIONS COULD PICK UP AN INCH OF RAIN FROM STRONGER
THUNDERSTORMS.

THE RISK FOR STRONG WINDS AND LARGE WILL DIMINISH FROM WEST TO EAST
AS THUNDERSTORMS PASS. ALL OF THE THUNDERSTORMS SHOULD BE EAST OF
AREA BY DAWN FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM CHANCES RETURN TO PARTS OF THE OUTLOOK AREA AS SOON
AS LATE IN THE DAY SATURDAY. THE RISK FOR THUNDERSTORMS SPREADS
ACROSS SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS SUNDAY AND
MONDAY. DRY WEATHER IS EXPECTED TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING FOR REPORTS OF
HAIL OR STRONG WINDS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Sep 6, 6:00 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
700 PM CDT THU SEP 6 2007

NEZ073-070030-
PHELPS-
700 PM CDT THU SEP 6 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR PHELPS COUNTY...

AT 658 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR LOOMIS...OR NEAR HOLDREGE...AND MOVING EAST AT 25 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  HOLDREGE BY 705 PM CDT
  FUNK BY 720 PM CDT

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

WESELY
Special weather statement, Sep 6, 6:15 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
715 PM CDT THU SEP 6 2007

NEZ072-070045-
GOSPER-
715 PM CDT THU SEP 6 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR GOSPER COUNTY...

AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTH OF CAMBRIDGE...OR 32 MILES
SOUTHWEST OF LEXINGTON...AND MOVING EAST AT 40 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  ELWOOD BY 730 PM CDT
  SMITHFIELD BY 735 PM CDT

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Grand Island radar (KUEX), 80 km away, was scanning. The volume nearest the first event began at 00:19 UTC.

Open the radar archive at this moment

Event by event

7 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Phelps

When
September 6, 6:20 PM CST
Where
Phelps County, Holdrege to Atlanta
Measured
1.25 in hail
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
40.450, -99.370

Hail, Gosper

When
September 6, 6:30 PM CST to 6:35 PM CST
Where
Gosper County, 16 mi SSW of Elwood to 18 mi SSW of Elwood
Measured
1.75 in hail
Property damage
$200,000
Crop damage
$2.0 million
Reported by
Public
Coordinates
40.386, -99.966

Quarter to golf ball size hail and 70 mph winds caused a swath of crop damage.

Hail, Phelps

When
September 6, 6:38 PM CST
Where
Phelps County, 6 mi SE of Holdrege
Measured
1.5 in hail
Property damage
$25,000
Crop damage
$150,000
Reported by
Storm Chaser
Coordinates
40.389, -99.289

Thunderstorm Wind, Furnas

When
September 6, 6:44 PM CST
Where
Furnas County, Arapahoe
Measured
59 kt (68 mph) estimated gust
Reported by
Mesonet
Coordinates
40.300, -99.900

Nebraska Department of Roads mesonet site.

Hail, Furnas

When
September 6, 6:55 PM CST to 7:10 PM CST
Where
Furnas County, 3 mi WNW of Oxford to Oxford
Measured
2.75 in hail
Property damage
$500,000
Crop damage
$2.0 million
Reported by
Emergency Manager
Coordinates
40.267, -99.683

Hail, Kearney

When
September 6, 7:00 PM CST
Where
Kearney County, 2 mi S of Minden to 2 mi S of South Minden
Measured
1 in hail
Reported by
NWS Employee
Coordinates
40.471, -98.950

Thunderstorm Wind, Buffalo

When
September 6, 7:28 PM CST
Where
Buffalo County, Shelton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.780, -98.730

Thunderstorm Wind, Franklin

When
September 6, 7:45 PM CST
Where
Franklin County, Franklin
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Crop damage
$500,000
Reported by
NWS Employee
Coordinates
40.100, -98.950

Nickel size hail fell with the wind.

Hail, Franklin

When
September 6, 7:54 PM CST
Where
Franklin County, 2 mi W of Franklin
Measured
1.25 in hail
Property damage
$50,000
Crop damage
$500,000
Reported by
Law Enforcement
Coordinates
40.100, -98.988

Winds estimated at 60 mph came along with the hail.

Thunderstorm Wind, Franklin

When
September 6, 8:14 PM CST
Where
Franklin County, 4 mi S of Riverton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.042, -98.770

Hail, Webster

When
September 6, 8:20 PM CST
Where
Webster County, 5 mi W of Inavale
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.100, -98.745

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55710, 55711, 55712, 55713, 55714, 55715, 55716, 55717, 55718, 55720, 55721.